Hail, Outagamie
- When
- May 31, 1:04 PM CST to 1:05 PM CST
- Where
- Outagamie County, 2.97 mi E of Little Chute
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.280, -88.210
Quarter size hail fell near Little Chute.
Thunderstorms developed across the Fox Valley along the lake breeze during the afternoon hours on Wednesday (5/31). The strongest storms produced hail up to one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed across the Fox Valley along the lake breeze during the afternoon hours on Wednesday (5/31). The strongest storms produced hail up to one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 31, 11:02 AM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 1202 PM CDT Wed May 31 2023 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Thursday Issued at 348 AM CDT Wed May 31 2023 You know it is summer when the strongest winds over Wisconsin from the surface to 300mb are 25 knots. The surface high and upper ridge over the Eastern Great Lakes is forecast to retrogress to the west for the next few days while southerly low level flow strengthens a little and brings slightly higher dewpoints into Wisconsin. There isn't much in the way of any strong upper air or low level features to produce precipitation, but there could be at least scattered thunderstorms this afternoon in the Fox Valley Valley and west of the bay where there are lake breezes and convergence. Forecast CAPE values are up to 1000 J/kg, but there is virtually no directional or speed shear for organized convection. Inverted V forecast soundings suggest that some brief wind gusts due to evaporative cooling are possible. There is another chance of thunderstorms tomorrow afternoon west of the Fox Valley and bay, where there is weak upper diffluence and a weak surface boundary. A few storms could produce brief gusty winds and perhaps small hail. .LONG TERM...Thursday Night Through Tuesday Issued at 348 AM CDT Wed May 31 2023 The main highlights from this forecast period revolve around a couple chances for diurnally driven showers and thunderstorms and the continuation of above normal temperatures. However, hints of a pattern change early next week may result in closer to normal temperatures. Thursday night through Saturday...An upper-level ridge will remain in the vicinity through the weekend, while gradually retrograding over Saskatchewan/Manitoba/Ontario by Saturday night. With a prevailing light southerly flow, warmer and somewhat moist air will lift into the region. This will aid in the potential for diurnally driven instability and showers and thunderstorms. A few showers and thunderstorms may linger into Thursday evening before increasing again during the afternoon and evenings on Friday and Saturday. Due to the lack in shear and upper-level support, anticipate storms to be pulse-like and non-severe. With high temperatures forecast in the upper 80s and low 90s, a few spots may near or tie their record highs. Rest of the extended...Models are showing signs the upper-level pattern evolving into a northwest flow sometime early next week, but there are differences with timing and placement of features. The main feature the models are struggling with is the movement of a closed low over New England. With the latest model run, the GFS has the closed low retrograding towards the central Great Lakes on Sunday, while other models have the low remaining along the East Coast. However, with the ridge staying put over the Manitoba region through at least Tuesday, a northwest flow will eventually occur over WI sometime early next week. But until models sort out the timing and closed low track, it is too difficult to determine which day high temperatures will fall closer to normal. && .AVIATION...for 18Z TAF Issuance Issued at 1201 PM CDT Wed May 31 2023 VFR conditions are likely through Thursday. Scattered showers or thunderstorms are possible this afternoon at OSH, ATW, GRB, EZS, CLI, PCZ, and Y50. If they do materialize they would have bases above 5000 ft but could produce brief heavy rain and gusty winds. Given the low chance of this happening will continue to leave the TAF sites dry this afternoon. Scattered showers and thunderstorms are possible Thursday afternoon mainly west of a IMT to DLL line. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....RDM LONG TERM......Kruk AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 354 AM CDT Wed May 31 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 354 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Elevated fire weather conditions will continue this afternoon and evening, especially in the sandy soil regions of northern and central Wisconsin. There is a slight chance of thunderstorms in the Fox Valley and the area west of the bay this afternoon. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated fire weather conditions may continue Thursday afternoon, especially in the sandy soil regions of northern and central Wisconsin. There is a small chance of afternoon and evening thunderstorms from Thursday through Saturday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-010900- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 354 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a small chance of thunderstorms each afternoon and evening from Thursday through Saturday. RDM/Kruk
Special Weather Statement National Weather Service Green Bay WI 1139 AM CDT Wed May 31 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1139 AM CDT Wed May 31 2023 ...ELEVATED FIRE WEATHER CONDITIONS CONTINUE THIS AFTERNOON... Very dry conditions, with relative humidity falling into the 20 to 30 percent range, will result in elevated fire potential this afternoon. The areas of greatest concern are the sandy soil regions of northern and central Wisconsin. Persistent dry weather over the past week and a half has caused an increase in fire activity in recent days. Residents are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, fireworks, and all-terrain vehicles all have the potential to throw a spark and ignite a fire. Avoid outdoor burning. Visit the Wisconsin DNR website to view current burning restrictions. Kurimski
Special Weather Statement National Weather Service Green Bay WI 118 PM CDT Wed May 31 2023 WIZ038>040-048>050-312130- Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc- 118 PM CDT Wed May 31 2023 ...SCATTERED THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST WISCONSIN THIS AFTERNOON... At 118 PM, radar indicated scattered thunderstorms from just south of High Cliff State Park to Stockbridge to near Fond Du Lac. The thunderstorms were moving to the north around 10 mph. Additional thunderstorms are expected to develop this afternoon, with the greatest concentration of storms across the Fox Valley. Some of the stronger storms will be capable of producing brief heavy rain and small hail. Boaters on the Fox River and Lake Winnebago should seek safe shelter if storms approach your area. Eckberg
Preliminary Local Storm Report
National Weather Service Green Bay WI
128 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Hail Stockbridge 44.07N 88.30W
05/31/2023 M0.70 inch Calumet WI Public
&&Special Weather Statement National Weather Service Green Bay WI 153 PM CDT Wed May 31 2023 WIZ038-039-048-049-312000- Outagamie-Brown-Winnebago-Calumet- 153 PM CDT Wed May 31 2023 ...SCATTERED THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST WISCONSIN THIS AFTERNOON... At 147 PM, radar indicated scattered thunderstorms in a narrow corridor from the east side of Green Bay to near Forest Junction to near High Cliff State Park to Brothertown. The strongest thunderstorm was now entering southern Calumet County near Brothertown. The thunderstorms were moving to the north around 10 mph. Additional thunderstorms are expected to develop this afternoon, with the greatest concentration of storms across the eastern Fox Valley. Some of the stronger storms will be capable of producing dime to nickle size hail, wind gust to 40 mph and brief heavy rain. Boaters on the Fox River and Lake Winnebago should seek safe shelter if storms approach your area. Eckberg
The Green Bay radar (KGRB), 26 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
2 hail. Local standard time, as filed.
Quarter size hail fell near Little Chute.
Nickel size hail fell in De Pere.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093864, 1093866.